Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Home > Topics > EMS Training

When Breathing Goes Bad

By Robert K. Waddell
Sponsored by Bound Tree

If you’ve been an EMS provider for more than a month, you have probably cared for a child with asthma. If you haven’t, just wait; currently, more than 9 million children suffer from asthma,2 making it the nation’s third most common cause of hospitalization (0 - 15 years of age). It is also the cause of 14 million lost school days,3 and approximately $10.7 billion in direct health care costs per year. In 2004, 186 children between the ages of 0 and 17 died from fatal asthma,1 a 200 percent increase since 1992.

With statistics like these, it is no wonder that nearly everyone in the United States knows someone with asthma or is asthmatic themselves. It has been shown that children from the inner cities and economically depressed areas are at greater risk for developing asthma than their more affluent suburban and rural peers. Asthma in general has increased in prevalence from 3.6 percent to 6.2 percent within the pediatric population. The Center for Disease Control and Prevention also cites a higher prevalence in children of African and Puerto Rican descent.

Despite asthma being a common malady, many EMS providers don’t have a good working knowledge of the disease or its implications. I can distinctly remember being taught that any asthmatic who can speak in full sentences is compensating and not in crisis. It wasn’t until many years later that I had my first asthma attack, as an adult, and was still able to lecture at a conference and carry on a full conversation, even though my pulse oximetry reading was 63 percent! Without treatment, hypoxic brain damage was inevitable — maybe it was present before the episode (with me, who can tell?). It’s one thing to allow an old paramedic to go without treatment for a few hours, but it’s unacceptable to allow this to occur when a child’s future is at stake.

Asthma is a chronic, usually reversible disease which causes obstruction of the airways characterized by inflammation, hyperactivity, and episodes of bronchospasm.

Often triggered by an allergen or specific viral infections, the subsequent edema, mucus production and bronchospasm result in an increased airway passage obstruction and an increase in the effort necessary to sustain ventilation.4

For an asthmatic, the work of breathing can be subtle to dramatic, including a complete absence of respiratory effort, properly called respiratory arrest. The use of accessory muscles is a sign that normal respirations are not occurring and that compensatory mechanisms are being used. The longer the child is compensating, the greater the risk of depleting glycogen stores and of the child entering various stages of decompensation. As the work of breathing increases, so does the amount of energy required to maintain the effort. Children, especially the younger kids, can only tolerate the amount of work required for a period ranging from a few hours to a day or two, depending on the magnitude of the respiratory effort.

Remember: Death is the ultimate sign of decompensation. It should not be your initial indication that aggressive therapeutic intervention is required.

Common signs or symptoms that a child has a history of asthma include:5

  • A history and a diagnosis of asthma by a qualified physician
  • Frequent coughing spells or a chronic cough including a dry cough
  • Less energy during play
  • Intermittent rapid breathing
  • Complaints of chest tightness or a “hurting” chest
  • Wheezing or a whistling sound when breathing
  • Use of accessory muscles or retractions
  • Shortness of breath or inability to “catch their breath”
  • Tightened neck and chest muscles
  • Reduced or absent breath sounds
  • Other signs of respiratory distress or arrest

The prehospital treatment plan for an “asthmatic attack” will vary depending on the magnitude and duration of the attack. For mild episodes, simply comforting the child (and their parents) and assisting with the proper use of their home metered dose inhaler (MDI) with a spacer may be all that is required. If they have attempted MDI use, make sure the medication has a current expiration date and that the patient has not been overmedicated, potentially causing a refractory or rebound effect.

A moderate to severe attack will require supplemental oxygen via the delivery system that provides the greatest oxygen concentration and is best tolerated by the child, with potential pharmacological intervention and transport to a definitive care facility.

Remember: Fighting the child to make them breathe supplemental oxygen is counterproductive, as they will burn more oxygen than is being delivered and have a massive consumption of energy that will force them into respiratory failure.

If the asthma attack is not corrected by the MDI with a spacer, supplemental oxygen and comforting the patient by providing a rapid-acting beta-2 agonist such as albuterol via nebulization will probably be required.

The National Association of EMS Physicians Model Pediatric Protocols6 recommends the following:

If the patient shows signs of respiratory distress or respiratory failure together with clinical evidence of bronchospasm or a history of asthma, administer one of the following inhaled beta-2 agonist bronchodilators:

  • Albuterol 2.5 mg via nebulizer over a 10- to 15-minute period or four puffs via metered ¬dose inhaler (MDI) with spacing device
  • Levalbuterol 0.625-1.25 mg via nebulizer over a 10- to 15-minute period

    If these respiratory findings persist, repeat the inhaled beta-2 agonist bronchodilator via nebulizer at 15-minute intervals throughout transport.

    If the patient shows signs of respiratory failure with inadequate ventilation or respiratory arrest together with clinical evidence of bronchospasm or a history of asthma, administer one of the following systemic agents for bronchodilation:
  • Epinephrine 1:1000 at 0.01 mg/kg (maximum individual dose 0.3 mg) SQ
  • Terbutaline at 0.01 mg/kg (maximum individual dose 0.4 mg) SQ

    If the patient shows signs of respiratory distress or respiratory failure together with clinical evidence of bronchospasm or a history of asthma, consider administering 500 mcg ipratropium bromide via nebulizer over a 10- to 15-minute period. Ipratropium bromide and either albuterol or levalbuterol may be mixed together and administered simultaneously.

Regardless of the criticality of the child or the intensity of your treatment plan, do not delay transport. In the same respect, do not put unjustified pressure on your partner to “get us to the hospital NOW!” An unsafe transport could prove to be more fatal than the asthma. Calm, consistent, controlled care is what will provide the best care possible for the child and prevent them from going into respiratory arrest and becoming one of the 186 children who die each year from asthma.


References
1) http://www2.merriam-webster.com/cgi-bin/mwmednlm?book=Medical&va=asthma
2) http://www.cdc.gov/nchs/data/ad/ad381.pdf
3) CDC.gov/school health
4) Comprehensive Pediatric Emergency Care, Mosby JEMS, Aehlert, B.
5) http://www.webmd.com/asthma/guide/children-asthma
6) NAEMSP Model Pediatric Protocols, revised 2003 edition

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.

EMS1 Offers

Sponsored by

We Recommend...

Connect with EMS1

Mobile Apps Facebook Twitter Google+

Get the #1 EMS eNewsletter

Fire Newsletter Sign up for our FREE email roundup of the top news, tips, columns, videos and more, sent 3 times weekly
Enter Email
See Sample

Online Campus Both

EMS Training Videos